Format

Send to

Choose Destination
See comment in PubMed Commons below
BMC Gastroenterol. 2012 Jun 8;12:65. doi: 10.1186/1471-230X-12-65.

Drug-induced liver injury due to varenicline: a case report.

Author information

1
Department of Internal Medicine, University of Colorado Denver, Aurora, CO, USA.

Abstract

BACKGROUND:

Liver injury due to prescription and nonprescription medications is an expanding public health concern in the United States, with drug-induced liver injury (DILI) being the single most common reason for regulatory actions instituted by the Food and Drug Administration against certain medications and supplements.

CASE PRESENTATION:

A 69-year-old Latino man was referred to Hepatology Clinic for urgent evaluation of new onset jaundice, nausea and fatigue associated with a >40-fold increase in his transaminase levels and elevated INR and alkaline phosphatase. The patient had received a new prescription for varenicline to aid with smoking cessation approximately 3 weeks prior to his evaluation in Hepatology Clinic. Within 5 days of starting the varenicline, the patient developed new onset of nausea, vomiting, malaise and deep jaundice. The varenicline was discontinued on day 5 by the patient. Hepatologic evaluation revealed no evidence of acute viral hepatitis, autoimmune, metabolic or alcohol-related liver disorders. The patient's past medical history was notable, however, for chronic hepatitis C. His liver enzymes and synthetic function completely normalized 9 weeks after discontinuation of the varenicline.

CONCLUSION:

This report represents the second documented cases of drug-induced liver injury related to varenicline therapy, highlighting the need for clinician awareness regarding potential hepatotoxicity of varenicline, particularly among patients with pre-existing liver disease.

PMID:
22681894
PMCID:
PMC3407017
DOI:
10.1186/1471-230X-12-65
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Support Center